Hail, Stanton
- When
- April 29, 3:25 PM CST
- Where
- Stanton County, 3.45 mi N of Manter
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -101.880
Thunderstorms spread off the higher terrain of the plains and into Kansas during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms spread off the higher terrain of the plains and into Kansas during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 1:43 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 PM CDT SUN APR 29 2012 .SYNOPSIS... ISSUED AT 241 PM CDT SUN APR 29 2012 A DEEP PROGRESSIVE UPPER TROUGH WAS MOVING EASTWARD ACROSS THE NORTHERN PLAINS TODAY WHILE AND ATTENDANT COLD POOL WAS EXHIBITING 500 MB LEVEL TEMPERATURES AROUND -20 TO -25 DEGREES C. FARTHER SOUTH ACROSS KANSAS AND THE SOUTHERN PLAINS, AN UPPER JET WAS TRAVERSING THROUGH THE REGION EXTENDING FROM NORTHEAST NEW MEXICO INTO THE MID MISSISSIPPI VALLEY. THE RIGHT REAR ENTRANCE REGION OF THE FIRST JET SEGMENT LIFTED RAPIDLY NORTHEAST THIS MORNING THROUGH EASTERN KANSAS, TAKING THE MCS WITH IT INTO MISSOURI. BY MID AFTERNOON, SCATTERED THUNDERSTORM DEVELOPMENT ALONG THE SANGRE DE CRISTO MOUNTAINS WHICH ALSO WERE SPREADING RAPIDLY EASTWARD. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 241 PM CDT SUN APR 29 2012 THE MAJOR FORECAST ISSUES OF THE NEXT 24 HOURS REALLY CENTER OF HIGHLY UNCERTAIN THUNDERSTORMS CHANCES, FOLLOWED BY AN EXPECTATION OF WARMING TEMPERATURES LATER IN THE DAY IF ENOUGH CLEARING OCCURS. THE MESOSCALE MODELS SUCH AND THE ARW-WRF AND NMM INDICATE AT LEAST ISOLATED TO SCATTERED THUNDERSTORM CHANCES MOVING INTO THE SOUTHWEST SECTIONS OF WESTERN KANSAS EITHER VERY LATER THIS AFTERNOON OR EVENING. WITHOUT BUYING INTO ANY ONE MODEL TOO CLOSELY, IT IS LIKELY SOME OF THESE STORMS WILL MAKE THEIR WAY INTO CENTRAL KANSAS AS THE EROSION OF STRATUS HAS NOW ALLOWED THE ATMOSPHERE TO BEGIN THE DESTABILIZATION PROCESS. THESE STORMS SHOULD FOLLOW THE MEAN FLOW AND SOME COULD PRODUCE MARGINALLY SEVERE HAIL (THE EXPECTED MAIN THREAT, OUTSIDE OF LIGHTNING). THESE STORMS SHOULD REMAIN FAIRLY DISCREET. THE MODELS ALSO DEVELOP OVERNIGHT ANOTHER MCS AS THE JET CONTINUES TO BE A FACTOR ACROSS THE MORE UNSTABLE AIR MASS ACROSS NORTHERN OKLAHOMA. JUST HOW THE MESOSCALE FEATURE PLAY OUT AS A RESULT OF THIS CONVECTION WILL HAVE MAJOR IMPACTS ON THE EVOLUTION OF WEATHER FOR LATE OVERNIGHT AND MONDAY. THE NAM AT THIS TIME APPEARS TO BE THE FAVORABLE SOLUTIONS, WITH INCREASED CHANCES ALONG A CONVERGENCE ZONE/DEVELOPING WARM FRONT ACROSS NORTHERN OKLAHOMA INTO SOUTH CENTRAL AND THEN SOUTHEAST KANSAS. A SHORTWAVE WILL BE IMPINGING ON WESTERN KANSAS BY EARLY MONDAY. THE TIMING AND PLACEMENT OF THIS FEATURE WILL DETERMINE WHERE ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE , BUT THE FAVORED AREA BY THE NAM IS THE OKLAHOMA PANHANDLE, THE GFS APPEARS OVER AGGRESSIVE PLACING VERY HIGH QPF OVER THE WEST BY 12Z MONDAY. IN GENERALLY, CONVECTIVE CHANCES ARE DECENT FROM TONIGHT THOUGH LATE MONDAY AFTERNOON. GIVEN THE SHEAR PROFILES GENERATED BY THE MODELS DUE TO THE INCOMING SHORTWAVE, AND THE INSTABILITY/CAPE THAT THE NAM IS SUGGESTING, A SEVERE STORM OR TWO CAN'T BE RULED OUT EARLY MONDAY IN THE SOUTHWEST. ONCE CLEARING DEVELOPS, THE POTENTIAL FOR RAPID WARMING INTO THE 80S EXISTS ON MONDAY. ALTHOUGH THE AIR ALOFT IS FAIRLY COOL, THE BOUNDARY LAYER AIR IS EXHIBITING TEMPERATURES OF 16-20 DEGREES C ACROSS SOUTHEAST COLORADO AND FAR SOUTH WEST KANSAS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 130 PM CDT SUN APR 29 2012 THE DEEP UPPER LEVEL CYCLONE THAT WAS CENTERED IN WESTERN NORTH DAKOTA EARLY THIS AFTERNOON WILL LIFT NORTHWARD INTO MANITOBA TONIGHT, AND A MORE ZONAL FLOW REGIME WILL DEVELOP ACROSS THE UNITED STATES THROUGH MID WEEK. THE NUMERICAL MODELS ARE IN FAIRLY GOOD AGREEMENT WITH AMPLIFYING AN UPPER LEVEL TROUGH NEAR THE WEST COAST AND BUILDING SUBTROPICAL HIGH PRESSURE FROM MEXICO INTO THE CENTRAL PLAINS BY FRIDAY. THE 12Z OPERATIONAL GFS IS LESS AMPLIFIED WITH THE TROUGH NEAR THE CALIFORNIA COAST THAN THE 00Z ECMWF AND MOST OF THE CANADIAN ENSEMBLE MEMBERS. SEVERAL OF THE GFS ENSEMBLE MEMBERS ARE SIMILAR TO THE ECMWF SOLUTION, AND THE PREPONDERANCE OF EVIDENCE SUGGESTS A DEEPER SOLUTION. AREAS OF WIDESPREAD TROPICAL THUNDERSTORM ACTIVITY ARE EVIDENT IN SATELLITE IMAGERY NORTH OF MADAGASCAR, OVER THE INDIAN OCEAN EAST OF INDIA TO INDONESIA AND NORTH OF AUSTRALIA. IT IS DIFFICULT TO IDENTIFY MUCH ORGANIZATION IN THE TROPICAL THUNDERSTORMS, ALTHOUGH SEVERAL OF THE EXTENDED MODELS DO SUGGEST A COHERENT SIGNAL IN PHASE 8 OF THE WHEELER-HENDON PHASE SPACE DIAGRAM BY LATE THIS WEEK. PHASE 8 DOES CORRELATE WITH UPPER LEVEL ANTICYCLONIC FLOW IN CENTRAL CANADA AND A WEAK TENDENCY TOWARD CYCLONIC FLOW IN THE SOUTHWESTERN UNITED STATES. ALTHOUGH RELATIONSHIPS BETWEEN TROPICAL THUNDERSTORM CLUSTERS AND EVOLUTION OF FLOW OVER THE UNITED STATES BECOME LESS WELL DEFINED IN THE WARM SEASON, THE WEAK SIGNAL IN PHASE 8 DOES LEND SOME SUPPORT TO THE OPERATIONAL ECMWF SOLUTION. SYNOPTIC SCALE DETAILS, AS USUAL, ARE DIFFICULT TO TIE DOWN IN THE EXTENDED PERIOD. CONSIDERABLE INSTABILITY WILL BE PRESENT MONDAY, AND THUNDERSTORMS LIKELY WILL INITIATE ALONG A DRYLINE IN WESTERN KANSAS MONDAY AFTERNOON. THE THUNDERSTORMS SUBSEQUENTLY WILL PROPAGATE EASTWARD DURING THE EVENING AND EVOLVE INTO MESOSCALE CLUSTER IN SOUTHEASTERN KANSAS AND NORTHERN OKLAHOMA AS THE LOW LEVEL JET ENHANCES UPWARD VERTICAL MOTION OVER AN OLD OUTFLOW BOUNDARY/STATIONARY FRONT ON THE EDGE OF THE ADVANCING ELEVATED MIXED LAYER. VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL INVADE WESTERN KANSAS MONDAY NIGHT AND TUESDAY WITH H7 TEMPERATURES AOA 10 DEGREES WEST OF DODGE CITY BY 00Z WEDNESDAY. THE WARM MID LEVEL TEMPERATURES AND LIMITED LOW LEVEL MOISTURE WILL KEEP THUNDERSTORM CHANCES VERY LOW TUESDAY AND MOST OF WEDNESDAY. BY WEDNESDAY AFTERNOON, AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN PLAINS WILL SUPPORT A WEAK COLD FRONT/CONVERGENCE ZONE FROM EASTERN NEBRASKA INTO WEST CENTRAL KANSAS. A WEAK UPPER LEVEL TROUGH EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL APPROACH THE CENTRAL PLAINS WEDNESDAY EVENING AND MAY PROVIDE ENOUGH SYNOPTIC SCALE UPWARD VERTICAL MOTION TO SUPPORT A FEW THUNDERSTORMS ALONG THE LOW LEVEL BAROCLINIC ZONE. ADDITIONAL NOCTURNAL THUNDERSTORM DEVELOPMENT IS LIKELY ALONG THE EDGE OF THE ELEVATED MIXED LAYER IN NORTHERN KANSAS WEDNESDAY NIGHT, AND OUTFLOW FROM THIS ACTIVITY MAY PROVIDE A BOUNDARY FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THURSDAY, ESPECIALLY IN NORTHERN KANSAS. FRIDAY SHOULD BE WARM AND RELATIVELY QUIET UNDER THE UPPER LEVEL RIDGE, BUT A VIGOROUS UPPER LEVEL TROUGH MOVING NEAR THE CANADIAN BORDER WILL SUPPORT SOUTHWARD PROGRESSION OF A COLD FRONT INTO NORTHERN KANSAS SATURDAY. CONFIDENCE IN THUNDERSTORM DEVELOPMENT DURING THE WEEKEND IS NOT HIGH SINCE MID LEVEL TEMPERATURES WILL BE EXTREMELY WARM. TEMPERATURES WILL WARM CONSIDERABLY TUESDAY, AND UNSEASONABLY WARM WEATHER WILL CONTINUE THROUGH THE WEEK. HIGHS GENERALLY WILL BE IN THE 80S WITH SOME LOWER 90S WEST OF THE DRYLINE THAT WILL WALLOW BACK AND FORTH IN WESTERN KANSAS. LOWS WILL VARY FROM THE LOWER 50S NEAR THE COLORADO BORDER TO THE MID 60S IN SOUTH CENTRAL KANSAS WITH ONLY MINOR DAY TO DAY VARIATIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 135 PM CDT SUN APR 29 2012 A STRATUS CLOUD LINE WAS RETREATING RAPIDLY EASTWARD AT AROUND 40 KNOTS FROM WEST TO EAST ACROSS THE AREA, AND WITH THE CURRENT TREND, EVEN KHYS MAY BE OUT OF THE STRATUS BY MID AFTERNOON. THEREFORE SEVERAL HOURS WILL GO BY BEFORE THE NEXT TERMINAL SENSITIVE CEILINGS AND OR CB/TSRA OCCUR. THUNDERSTORMS WILL PROBABLY DEVELOP AND SPREAD EASTWARD INTO WESTERN KANSAS THIS EVENING AND BE DISCREET IN NATURE AND THUS NOT ALL THAT WIDESPREAD. HOWEVER, THE MORE SYNOPTICALLY DRIVEN FEATURE WILL BE A SHORTWAVE DIVING THROUGH THE FOUR CORNERS REGION WHICH WILL LIKELY BRING A MORE WIDESPREAD CHANCE FOR CONVECTION BETWEEN 10 AND 16 UTC MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 77 58 87 / 70 40 30 10 GCK 54 78 56 88 / 70 40 20 10 EHA 54 81 53 89 / 60 30 20 0 LBL 55 82 55 90 / 70 40 30 10 HYS 53 76 59 86 / 40 30 30 20 P28 59 78 62 84 / 80 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RUSSELL SHORT TERM...RUSSELL LONG TERM...RUTHI AVIATION...RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 PM CDT SUN APR 29 2012 KSZ030-031-043>046-061>066-074>081-084>090-302100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 PM CDT SUN APR 29 2012 /249 PM MDT SUN APR 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE FROM SOUTHEAST COLORADO INTO SOUTHWEST KANSAS AFTER 400 PM. HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WEST OF A LINE FROM LAKIN TO HUGOTON. THUNDERSTORMS ALSO WILL DEVELOP TONIGHT NORTH OF A STATIONARY FRONT IN OKLAHOMA AND SPREAD INTO SOUTH CENTRAL KANSAS. HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE IN BARBER AND COMANCHE COUNTIES AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS LOW PRESSURE STRENGTHENS IN THE LEE OF THE ROCKIES ON MONDAY, WITH AN UPPER LEVEL DISTURBANCE, DEEP MOISTURE WILL RETURN INTO SOUTHWEST AND SOUTH CENTRAL KANSAS. STRONG LOW TO MID LEVEL WIND SHEAR AND MODERATE INSTABILITY WILL ALLOW FOR SOME SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL TO GOLFBALL AND LARGER SIZE, DAMAGING WINDS, LOCALLY HEAVY RAINFALL, AND DEADLY LIGHTNING. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY BUT IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 500 PM IN HAMILTON, STANTON AND MORTON COUNTIES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SUN APR 29 2012
KSZ061-062-074-075-292215-
GRANT-HAMILTON-KEARNY-STANTON-
416 PM CDT SUN APR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON...NORTHWESTERN
GRANT...SOUTHERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MANTER...MOVING EAST AT 45
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3777 10205 3801 10157 3794 10134 3768 10124
3755 10131 3750 10205 3758 10205
TIME...MOT...LOC 2116Z 254DEG 40KT 3758 10195
SUGDENThe Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
The winds were estimated to be 60 MPH.
The wind picked up a considerable amount of dust.
Winds were estimated to be 60 MPH and broke branches from trees.
The hail was mainly pea to penny size but with bigger stones and it covered the ground to 1 inch in depth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380371, 380376, 380377, 380378, 380372, 380379, 380373, 380374, 380380, 380375.